Audiologists specialize in diagnosing and treating hearing-related issues
Ototoxicity – Do Medications Cause Hearing Loss?
Hearing loss can occur for a number of reasons, but one you may not readily think of is medication. There are a long list of medications that have been known to cause hearing loss. In addition, the term used for hearing loss caused by medication is ototoxic – ear (oto) poisoning (toxic).
How can medications cause hearing loss?
Ototoxic drugs affect the inner ear. Therefore, they have the ability to impact either your vestibular (balance) or auditory (hearing) system. In the beginning, you may not even notice that your hearing is worsening, but the first sign you should look for is the sensation of ringing in your ears, known as a condition called tinnitus.
Many times, the drugs only produce temporary hearing loss; however, at other occasions, the drugs have proven to cause permanent hearing loss. Other factors that determine whether or not hearing loss is permanent include a person’s own genetic disposition and how the drug is administered. Some drugs are only ototoxic when administered intravenously.
Why would someone take an ototoxic drug?
It’s important to know that in safe doses, many ototoxic drugs do not actually affect the auditory system. Sometimes, drugs that could damage your hearing are used because they are the only options available for patients. Ototoxic drugs may also be administered to treat cancer or congestive heart failure.
Your doctor should tell you if one of the drugs he or she is prescribing can cause ototoxicity or not. If the drug can cause hearing loss, you should work with your doctor to carefully monitor your hearing.
What medications cause hearing loss?
Many drugs can cause both reversible or permanent hearing loss. In fact, there are currently 200 drugs listed as ototoxic according to the American Speech-Language-Hearing Association. Most of the time, the drugs only cause ototoxicity when the recommended dosage is greatly exceeded.
Take the popular drug aspirin for example. It can be considered ototoxic. But if taken as directed, you won’t experience any ototoxic side effects. It is only if you take very large doses that you would need to worry. Even then, hearing almost always returns to normal once the medicine is no longer taken.
Whether or not some drugs are used intravenously also plays a role in their ototoxic effects.
Some ototoxic drugs include the following:
- Some salicylates – these include drugs such as aspirin and are used to treat arthritis, inflammation and headaches.
- Some non-steroidal anti-inflammatory drugs – these are probably the most common ototoxic drugs. They include aspirin, ibuprofen, Motrin and Advil.
- Some types of antibiotics such as:
- Aminoglycosides – used to treat bacterial infections often in the abdomen, urinary tract and prophylaxis.
- Erythromycin – used to treat bacterial infections like bronchitis, diphtheria, whooping cough, pneumonia, and other infections that occur in the ears, intestines, lungs, urinary tract and skin.
- Vancomycin – used to treat bacterial infections in the intestines, Clostridium difficile, as well as staph infections.
- Some diuretics taken intravenously to treat kidney failure, acute hypertensive crisis and congestive heart failure.
- Quinine – used to treat malaria
- Some chemotherapeutics – used to treat cancer
- Some mucosal protectants – used to protect the lining of the stomach and treat ulcers
- Some narcotic analgesics – used to relieve extreme pain, often related to surgery
It’s important to remember this is just a general list meant to be informative. If you have doubts about your medication or are experiencing hearing loss after having specific drugs, contact your doctor. Conversely, if you see one of your medications listed here, do not just stop taking it. It is always best to consult your doctor.